CAN YOU GIVE A DOG AN ALEVE?

Can you give your dog an Aleve if they are experiencing pain? As a good rule of thumb, you should not give your dog any medication that has not been prescribed or recommended by your veterinarian. Aleve is an over-the-counter NSAID, a non-steroidal anti-inflammatory medication. Naproxen is the active compound in Aleve. In humans, it can treat pain, inflammation, fever, and general body pain. There are other naproxen brands, like Anaprox and Midol. Again, these are human medications and not meant for dogs.

Why Is Aleve Dangerous for Dogs?

In contrast to other NSAIDs like ibuprofen and diclofenac, naproxen is a long-acting drug, meaning it stays in the body for longer and can start to take effect within 1-2 hours of ingestion. This makes Aleve potentially more toxic compared to other anti-inflammatory drugs. Understandably, your pet may be in severe pain, and you just can’t bear to watch, especially if you don’t have any canine-friendly painkillers to help them. Still, this should never be a reason to administer human pain medications. Complications can arise if your dog takes one tablet of Aleve. Always talk to your veterinarian about safe options for your dog before giving them any medication.

Symptoms Of Aleve Poisoning

Clinical signs of Aleve poisoning can mimic poisoning symptoms of other medications. It is important to monitor what your dog eats and the environment in which they live. Dogs have the curiosity of a toddler and want to explore everything. It is up to you to monitor their environment. Aleve poisoning can exhibit the following symptoms:

  • Abdominal pain
  • Lack of appetite
  • Continuous vomiting
  • Pale gums
  • Incoordination and difficulty walking
  • Lethargy
  • Bloody stools
  • Urine discoloration
  • Diarrhea
  • Increased drinking and urination due to kidney failure

Treatment Of Aleve Poisoning

If your dog has ingested an Aleve by mistake, call Pet Poison Helpline at (855) 764-7661 as well as your veterinarian. The possible treatments recommended by the doctor may include IV fluids, activated charcoal, and other medications. Your vet will assess the severity of your dog’s poisoning, but your dog should have a good chance of recovering.